Lie-Backlund symmetries of submaximal order of ordinary differential equations

Document type: Journal Articles
Article type: Original article
Peer reviewed: Yes
Author(s): Nail H. Ibragimov, SR Svirshchevskii
Title: Lie-Backlund symmetries of submaximal order of ordinary differential equations
Journal: NONLINEAR DYNAMICS
Year: 2002
Pagination: 155-166
ISSN: 0924-090X
Publisher: KLUWER ACADEMIC PUBL
City: DORDRECHT
ISI number: 000174933300005
Organization: Blekinge Institute of Technology
Department: School of Engineering - Dept. Mathematics and Science (Sektionen för teknik – avd. för matematik och naturvetenskap)
School of Engineering S- 371 79 Karlskrona
+46 455 38 50 00
http://www.tek.bth.se/
Language: English
Abstract: It is well known that the maximal order of Lie-Backlund symmetries for any nth-order ordinary differential equation is equal to n-1, and that the whole set of such symmetries forms an infinite-dimensional Lie algebra. Symmetries of the order pless than or equal ton - 2 span a linear subspace (but not a subalgebra) in this algebra. We call them symmetries of submaximal order. The purpose of the article is to prove that for n less than or equal to 4 this subspace is finite-dimensional and it's dimension cannot be greater than 35 for n=4, 10 for n=3 and 3 for n=2. In the case n=3 this statement follows immediately from Lie's result on contact symmetries of third-order ordinary differential equations. The maximal values of dimensions are reached, e.g., on the simplest equations y((n))=0.
Subject: Mathematics\General
Keywords: Lie-Backlund symmetries, ordinary differential equations, symmetries of submaximal order
Edit